Why are my feet numb after sitting for any longer than 30 minutes?
I am a 38 year old female and mother of two. I am a stay at home mother and do independent contractor work from home. After sitting for about 30-40 minutes, my feet become swollen and numb. Once I stand up, it takes about a minute before I can feel my feet and begin to walk. I only take a multivitamin once a day. I don't have any medical conditions. What kind of doctor should I see?
I suggest talking to your primary care doctor as a first stop. Sometimes having numbness (pins and needles) in the feet after prolonged sitting can be a problem if you are putting pressure on the nerves in your legs and causing them to 'go to sleep.' You should make sure that you are working in a seat that is ergonomic and properly positioned to try to avoid this. The swelling is a bit more unusual because swelling should not be caused by pinching nerves in your legs. One possibility would be varicose veins, which can cause swelling. Make sure you change positions frequency and get plenty of exercise as well as make sure you maintain a healthy weight can all help with this a bit. I would, however, make sure to have a complete checkup from your primary care doctor. Other causes of numbness and tingling would include thyroid problems and other nutritional deficiencies, such as B vitamin deficiencies. Also, with any history of swelling in the legs, it is important to make sure there is not a more serious problem, such as a heart problem, going on no matter how unlikely. Your doctor will help you figure out what you should do.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.